Idaho, 2007Dust Storm in Idaho, August 16, 2007
August 16, 2007 · NWS PIH · 1 event in 1 county or zone
Strong cross winds caused Highway 20 between Idaho Falls and the Idaho National Laboratory to be shut down from 6 pm to 7 pm MDT on August 16th. The poor visibility caused multiple accidents that blocked the highway causing the closure.
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong cross winds caused Highway 20 between Idaho Falls and the Idaho National Laboratory to be shut down from 6 pm to 7 pm MDT on August 16th. The poor visibility caused multiple accidents that blocked the highway causing the closure. There were 3 separate crashes at mile marker 275. Three people were transported to the Eastern Idaho Regional Medical Center with minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 16, 2:18 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 16, 2:18 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
318 PM MDT THU AUG 16 2007
.SHORT TERM...TONIGHT THROUGH SUNDAY. A LARGE AREA OF LOW PRESSURE
REMAINS ANCHORED OFF THE OREGON/WASHINGTON COAST...AND A RIDGE OF
HIGH PRESSURE LINGERS OVER THE FOUR CORNERS REGION. SEVERAL
WEATHER DISTURBANCES ARE APPARENT ON SATELLITE ROTATING AROUND THE
PACIFIC LOW. THE NEXT DISTURBANCE IS EXPECTED TO SWING THROUGH
OVERNIGHT WITH ANOTHER ROUND OF NOCTURNAL/EARLY MORNING CONVECTION
EXPECTED. THIS CONVECTION WILL AFFECT MOST LOCATIONS...WITH A
FOCUS OVER THE CENTRAL AND SOUTHERN HIGHLANDS. MOISTURE WILL BE
LIMITED WITH THESE STORMS...WITH DRY LIGHTNING LIKELY. THE BEST
CHANCE FOR PRECIPITATION WILL EXIST DIRECTLY UNDERNEATH THE STORMS
IN A CENTRALIZED RAIN CORE. WARM AND UNSTABLE SOUTHWESTERLY FLOW
WILL PERSIST THROUGH THE DAY SATURDAY...WITH THE LEADING EDGE OF
THE TROUGH EXPECTED TO BEGIN TO MOVE ASHORE. AFTERNOON CONVECTION
WILL BE A DISTINCT POSSIBILITY AGAIN SATURDAY AS DAYTIME
HEATING...A WEAK DISTURBANCE...AND LIMITED MONSOON MOISTURE ARE
SET TO COMBINE. IN ADDITION...A WEAK FRONTAL BOUNDARY WILL IMPACT
THE REGION SATURDAY AFTERNOON...WITH A STRONGER FEATURE EXPECTED
SUNDAY. THE FRONT SUNDAY WILL BRING A FAIRLY SUBSTANTIAL COOL DOWN
TO THE REGION FOR MONDAY.
.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY. LATE SUNDAY INTO
MONDAY THE PACIFIC LOW IS EXPECTED TO OPEN AND MOVE THROUGH THE
PACIFIC NORTHWEST. BEHIND THIS LOW GENERAL TROUGHINESS IS EXPECTED
TO BRING COOLER WEATHER TO THE REGION. THE BEST CHANCE FOR
PRECIPITATION DURING THIS PERIOD IS DURING THE DAY WEDNESDAY.
CANTIN
&&
.AVIATION...ISOLATED THUNDERSTORMS OVERNIGHT WITH SOME GUSTY SURFACE
WINDS AS ANOTHER UPPER LEVEL SHORTWAVE MOVES OVER THE AREA. EXPECT
ANOTHER ROUND OF PRIMARILY DIURNAL THUNDERSTORMS AGAIN FOR FRIDAY AS
SOUTHWEST FLOW REMAINS IN PLACE. EXPECT VFR CONDITIONS TO DOMINATE
WITH PERIODS OF MVFR NEAR THUNDERSTORMS. LOCAL VISIBILITY MAY BE
MVFR TO IFR DUE TO SMOKE FROM FIRES. DSH
&&
.FIRE WEATHER...UPPER LEVEL SHORTWAVE MOVING NORTH OUT OF NV TONIGHT
WILL LIKELY GENERATE WIDELY SCATTERED DRY THUNDERSTORMS OVERNIGHT IN
ZONES 406/407/409. WILL BE ISSUING AN RFW FOR THE OVERNIGHT HOURS.
OTHERWISE ANOTHER ROUND OF DIURNAL ISOLATED THUNDERSTORMS FOR FRI
AFTERNOON AND EVENING AS MID LEVEL MOISTURE REMAINS IN PLACE. DSH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR ZONES 406...407...409 FROM 8PM TONIGHT TO
6AM FRIDAY.
&&
Hazardous weather outlook, Aug 16, 4:35 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
535 AM MDT THU AUG 16 2007
IDZ017>025-031-032-171200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
535 AM MDT THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
EXPECT ISOLATED THUNDERSTORMS THROUGHOUT SOUTHEASTERN IDAHO TODAY
WITH GUSTY WINDS NEAR THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
EXPECT ISOLATED AFTERNOON THUNDERSTORMS THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Dust Storm, Upper Snake River Plain
- When
- August 16, 4:00 PM MST to 6:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
Strong cross winds caused Highway 20 between Idaho Falls and the Idaho National Laboratory to be shut down from 6 pm to 7 pm MDT on August 16th. The poor visibility caused multiple accidents that blocked the highway causing the closure. There were 3 separate crashes at mile marker 275. Three people were transported to the Eastern Idaho Regional Medical Center with minor injuries.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, August 16 to 17, 20074 deaths · $17 million · EF1 · 21 events
- Flash Flood in Texas, August 16, 20073 deaths · $750,000 · 1 event
- Flash Flood and Hail in Kentucky, August 16, 20071 death · $120,000 · 1.25 in hail · 7 events
- Heat in Nevada, August 16, 20071 death · 1 event
- Hail and Damaging Winds in Vermont, August 16, 2007$1.3 million · 1.5 in hail · 29 events
- Hail and Damaging Winds in New York, August 16, 2007$945,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, August 16, 20073 injured · $102,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in New York, August 16, 2007$144,000 · 1.75 in hail · 22 events
- Damaging Wind in Ohio, August 16, 2007$300,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 16 to 17, 2007$139,000 · 60 kt wind · 17 events
- Flash Flood and Hail in Kentucky, August 16, 2007$122,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Georgia, August 16, 2007$200,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58250.